July 16, 2012 12:05
Question: Hello, I live in Wisconsin, just had my Peruvian Paso horse vaccinated with a 4 way given by my boarding facility and a West Nile that I bought. My horse reacted to the 4 way with a touch of "flu". He did not eat or move for 2 days, and after 2 weeks, he seems to be getting back to his old self. She said it was probably due to a "live virus" vaccine. What's the difference between "killed" and "live" and what is best for my horse? The last 2 years, I have given him a 4 way, and I have never seen him react like that. I really appreciate your time. Thank you so much. Sincerely, Carol Harkner
Carol: A live virus is actually a modified live virus particle that is able to replicate and therefore stimulate a much stronger and sustained immune response in your horse. A killed virus is just as it says killed particles that passively float in your horses body promoting immunity. In my opinion live vaccines are always better however by there very nature are more reactive than killed vaccines. I’d check the brand of four way used on your horse and use a different brand next year. There sometimes is a carrier or immune modulator added to vaccines that your horse may have reacted to. That is not saying the vaccine is no good or never worked it’s just your horse is sensitive to it. Good luck next year.
October 8, 2011 18:08
Q: My question to you this morning is this. What are the side effects of equine vaccines? I. E.: rabies, west nile & evwt-fr. Thanks
Answer by Dr. Lisa Wayman: Side effects are rare [a few out of hundreds] and the same horses often react each time more than others. A local inflammatory reaction can occur which is a slightly tender flattened lump at site of injection if present will be there the next day. This subsides in few days with bute or no treatment. Some horses get muscle soreness in whole neck after injection so much that they are too painful to raise and lower head. Those ones should be vaccinated in hind end or get bute at same time. Any injection through non sterile skin can cause an abscess that will show up and enlarge over a week. When mature this abscess is opened and flushed by vet. A very few will have an allergic reaction manifested by shaking, depression or collapse. This happens within 5 min. If a vet gives vaccination injection they will be able to give emergency drugs as soon as it occurs to reverse the allergic shock, but is rare enough than owner vaccination of own horses is not irresponsible. This kind of response can occur with any drug injection not just vaccines.
I like to give vaccines in the soft muscle in front of the shoulder rather than higher up neck. I find far fewer sore swellings at this location.
Answer by Dr. Domoslai: Vaccines have all been extensively tested on numerous horses prior to the release for sale and are extremely safe. A risk does exist and an occasional horse will have an adverse reaction. These reactions can vary from mild swelling and pain to death. An anaphylactic response is the most severe side effect of vaccine and I always have on hand, epinephrine in case the horse has an allergic response. If your horse has had adverse reactions in the past all booster shots should be risk assessed with your veterinarian before giving them. There have been many rumours and anecdotal reports of wild side effects basically blaming vaccination on everything from worms to poor behaviour and these reports have to be taken with a grain of salt. Generally speaking the side effects of vaccine are that the horse gets great immunity to many potentially fatal diseases and you get peace of mind that your horse has protection.